To the Editor.—
In a recent case report by Sullivan (1982;248:2161), he cautions practitioners against the use of intravenous epinephrine chloride in anaphylaxis. The patients who received epinephrine all had baseline systolic BPs of 128 and 100 mm Hg and then received full resuscitation doses of 0.5 mg. There was no mention of the BP after epinephrine administration and during the arrhythmias that ensued. In the studies cited,1 two of the three patients who had severe cardiovascular collapse required repeated 0.5-mg boluses of epinephrine and volume expansion to restore BP to baseline values.Although arrhythmias may occur with anaphylaxis, it is not clear whether this is because of the coronary vasoconstrictor effects of mediators such as histamine or leukotrienes, hypotension, or epinephrine.2,3 If epinephrine is administered to any patient, monitoring is essential irrespective of the condition. We routinely administer 1 to 2 μg/min of epinephrine to separate patients from
Levy JH. Intravenous Epinephrine Therapy in Anaphylaxis. JAMA. 1983;249(23):3173. doi:10.1001/jama.1983.03330470015009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: